Denosumab is a potent, well-tolerated osteoporosis treatment, which is conveniently administered six-monthly. To minimise the potential adverse effect of osteonecrosis of the jaw (ONJ), dental review before commencement is generally advised. Should an invasive dental procedure be necessary after denosumab therapy has already been commenced, The Australian Dental Association has recommended waiting six months after the last denosumab dose . Given organisational issues and delays in healing, any prolongation prior to recommencement of denosumab could increase the risk of rebound vertebral fractures . Indeed, authoritative societies are advising clinicians to avoid interruption in denosumab therapy unless a final bisphosphonate dose is administered .
We present a memorable case in point: an 80 year old female with known osteoporosis and no previous fractures had her denosumab dose withheld prior to a planned tooth extraction scheduled to occur at the 6 month time point. The dental procedure was performed six months and twelve days after her last dose of denosumab. Whilst the dental chair was being lowered, the patient experienced acute lower back pain. Imaging revealed new wedge compression fractures of L1 and L2. Upon referral to our Osteoporosis clinic, she was diagnosed with rebound vertebral fractures during a treatment break from denosumab, and commenced on teriparatide. She has since experienced no further fractures.
The need to balance two potential adverse effects of denosumab is exaggerated in the elderly, a group most affected by both osteoporosis and tooth decay . Commonly considered is the risk of ONJ in those with poor dentition requiring dental intervention, the risk of which is increased by continued treatment . Equally concerning, however, is the risk of accelerated bone loss and rebound vertebral fractures should therapy be interrupted. Our case highlights this management dilemma.